Wyoming, 2020

Hail in Wyoming, May 12, 2020

May 12, 2020 · NWS RIW · 1 event in 1 county or zone

A thunderstorm developed in the Lee of the Bighorn Mountains and become strong as it moved east. A spotter to the southeast of Buffalo, Wyoming reported nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed in the Lee of the Bighorn Mountains and become strong as it moved east. A spotter to the southeast of Buffalo, Wyoming reported nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 12, 2:02 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, May 12, 2:02 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
302 PM MDT Tue May 12 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 216 PM MDT Tue May 12 2020

Initial vort max is sweeping across northern WY currently, with
showers and thunderstorms starting to fire and increase in number.
Warm front will continue to focus the chances for thunderstorms
this afternoon, especially for Johnson and Natrona Counties. Have
received a report of 1/2" hail in the past hour, so any storms
will bring a hail threat, along with gusty winds at times. Behind
this impulse, another will sweep northeastward mainly across the
northwest corner of the state tonight. This will bring another
round of showers from Yellowstone southward along the Teton and
Wyoming Ranges, likely after midnight. For Wednesday, general
showers will sweep across most of the state. Models are noting two
separate waves, one moving across the northern portion of the
state, one moving across Sweetwater County and points east. CAPE
values remain low, so thunderstorms will be tougher to form. The
best chance for thunder looks to be the southern Sweetwater County
during the afternoon. Most shower activity should fade after
sunset as the wave sweeps east and with the loss of day time
heating.

.LONG TERM...(Thursday through Tuesday)
Issued at 216 PM MDT Tue May 12 2020

A weak shortwave may keep light showers over the Yellowstone area
on Thursday morning. A stronger wave will arrive Thursday
afternoon, bringing two shots of reinforcing moisture and showers
across western Wyoming, spreading east of the Divide overnight.
This will continue through Friday night, with the most QPF falling
across northern areas. 700mb temperatures will generally be in
the 0 to -2C range across the northern half of the state, thus
snow is expected at higher elevations with only light
accumulations. Precipitation will mainly end by early Saturday
afternoon, with moderate ridging building across the area. Western
Wyoming may see continued isolated showers through Sunday night,
but most areas should remain dry after Saturday. With the ridging
a warming trend will begin on Sunday with temperatures east of the
Divide possibly peaking into the 80s on Sunday into early next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 216 PM MDT Tue May 12 2020

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Shower and thunderstorm activity will continue east of the divide
this afternoon, with some restrictions near heavier thunderstorms.
Be alert for gusty winds in and around any storms. Activity will
decrease overnight, with cigs remaining above minimums. Another
round of showers will begin to impact eastern sites generally
right around 18z Wednesday, with better chances tomorrow
afternoon.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Showers and thunderstorms have been able to get into KPNA this
afternoon, and are expected to continue in the vicinity through
the rest of the afternoon. Be aware of localized vis reductions
and gusty winds in the vicinity of any storms. Thunderstorms will
end briefly this evening, before another round of showers moves
into the western TAF sites after 06Z. Showers will continue into
the day Wednesday, with some thunderstorms possible around KRKS
starting around 18z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 216 PM MDT Tue May 12 2020

Gusty winds continue across zone 279 this afternoon, where
humidity values remain below 20 percent. Winds will decrease
around sunset, with humidity recovering to 70 to 75 percent
overnight. Showers and thunderstorms continue across the remainder
of the state. Temperatures remain cooler, with resulting humidity
values well above criteria. Another round of showers moves across
the state on Wednesday, with minimal lightning expected. This
will also keep winds lower and humidity elevated for all areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...Myers
AVIATION...Straub
FIRE WEATHER...Straub
Hazardous weather outlook, May 12, 2:09 AM MST, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
309 AM MDT Tue May 12 2020

WYZ001>020-022>030-131200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
309 AM MDT Tue May 12 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

A chance of afternoon and evening thunderstorms over the north.
Some storms may be strong producing hail and wind gusts over 40
mph. There will be isolated thunderstorms in the central and
south.

Elevated fire weather conditions in Sweetwater county this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Friday...A chance of afternoon and evening
thunderstorms each day. Some rain showers will linger through the
late night and morning hours each day.

Saturday and Sunday...Isolated afternoon and evening
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report their rainfall amounts over the coming
days as well as any hail or strong wind gusts produced by
thunderstorms.

In the hours before

Special weather statement, May 12, 1:14 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Riverton WY
214 PM MDT Tue May 12 2020

WYZ001>011-015>020-022-130200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Wind River Mountains East-Upper Wind River Basin-Wind River Basin-
Lander Foothills-Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Including the cities of Lake, Mammoth, Old Faithful, Clark, Cody,
Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis,
Ten Sleep, Worland, Buffalo, Kaycee, Dubois, Riverton, Shoshoni,
Lander, Jeffrey City, and Casper
214 PM MDT Tue May 12 2020

...Scattered showers and isolated thunderstorms continuing into
this evening...

* WHAT...Showers and thunderstorms. Some stronger storms could
  contain gusty wind, brief heavy rain, and hail up to one half
  an inch in diameter.

* WHERE...Much of Wyoming east of the Continental Divide.

* WHEN...Through 8 pm.

* ADDITIONAL DETAILS...Please seek shelter if threatening weather
  approaches.
Special weather statement, May 12, 1:19 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
219 PM MDT Tue May 12 2020

WYZ019-020-022-122045-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
219 PM MDT Tue May 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
245 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alcova, which is 31 miles southwest of Casper, moving northeast at 40
mph.

Wind gusts up to 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Bates Hole around 240 PM MDT.

Other locations impacted by this storm include Alcova Dam, Bessemer
Bend and Casper Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Pathfinder or Alcova Reservoirs, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4243 10664 4243 10700 4245 10701 4282 10644
      4253 10620
TIME...MOT...LOC 2017Z 242DEG 33KT 4251 10675

Hulme
Special weather statement, May 12, 1:29 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
229 PM MDT Tue May 12 2020

WYZ001>011-014>020-022-025-026-130200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Upper Green River Basin Foothills-Upper Green River Basin-
Including the cities of Lake, Mammoth, Old Faithful, Clark, Cody,
Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis,
Ten Sleep, Worland, Buffalo, Kaycee, Dubois, Riverton, Shoshoni,
Lander, Jeffrey City, Casper, Pinedale, La Barge, Big Piney,
and Farson
229 PM MDT Tue May 12 2020

...Scattered showers and isolated thunderstorms continuing into
this evening...

* WHAT...Showers and thunderstorms. Some stronger storms could
  contain gusty wind, brief heavy rain, and hail up to one half
  an inch in diameter.

* WHERE...Much of Wyoming east of the Continental Divide and
  portions of Sublette County.

* WHEN...Through 8 pm.

* ADDITIONAL DETAILS...Please seek shelter if threatening weather
  approaches.
Special weather statement, May 12, 3:53 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
453 PM MDT Tue May 12 2020

WYZ028>030-130200-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
453 PM MDT Tue May 12 2020

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Isolated high-based showers. Wind gust between 45 and 55
  mph could occur. Very little or no rain is expected with this
  activity.

* WHERE...Sweetwater County

* WHEN...Through 8 PM.

21

The radar

The Riverton/Lander radar (KRIW), 195 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
May 12, 4:22 PM MST to 4:27 PM MST
Where
Johnson County, 13 mi SSE of Buffalo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.176, -106.600

A trained spotter reported nickel sized hail to the southeast of Buffalo, Wyoming.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886387.